Need a DR to help get off of PPI

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

SoCalGurl
New Member


Date Joined Jun 2011
Total Posts : 2
   Posted 6/27/2011 3:41 PM (GMT -6)   
Hello All,
Newbie here,
I have been on PPI off and on for 5 years now. I feel that my long term use of PPI have actually made my 'stomach' conditions worse! Last 2 times i have tried to get off of PPI, I have ended up in the ER.
I went from having mild acid reflux, to major reflux into throat, LPR. Now I seem to have more sensitivity to food allergies.
I expressed this to my GI and she spent quite a bit of time convincing me that some patients (like myself) may need to be on PPI for a long time and that it is ok.
She has been able to get my PPI use (40mg) to once every other day. She also put me on Famotidine 40 mg 1 x in the morning and once at bedtime (on days not taking Protonix). This mix has helped my acid reflux but I am now experiencing this pain on my upper abdomen, that follows with some light nausea, and ultimately more pain and if i happen to eat the wrong thing...diarrhea.
I don't know what to do now. I don't want another endo, I just want a dr that can tell me why I am having these latest "stomach isssues" and what I can do about it and a solid plan to get off these PPI's !
If anyone has had good results with a dr in So Cal area, please share with me their name so I can finally try to get off these things.
Thanks so much to all !

stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 6/27/2011 6:36 PM (GMT -6)   
Hello and welcome to HealingWell,
 
I understand your frustration.  Perhaps it is time to seek out another Physician to help you with your issues and your desire to wean off of PPI medications.
 
Again welcome aboard.
 
Kitt
~~Kitt~~
Moderator: Anxiety/Panic, Osteoarthritis, GERD/Heartburn and Heart/Cardiovascular Disease.
www.healingwell.com

"If you can't change the world, change your world"

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 6/27/2011 7:06 PM (GMT -6)   
If you have a weak LES you can get the nissen fundoplication and stop the PPIs.
I had LPR and did the surgery. I'm gerd free now and no more PPIs!
Discuss this with your doctor or a new doctor.
Joy

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7188
   Posted 6/27/2011 8:17 PM (GMT -6)   
Hi SoCalGurl,

Welcome to Healing Well! There is another possibility that you may not have considered...your GERD may have gotten worse over time. If you have a hiatus hernia, it may have increased, your LES may have continued to weaken.

It is very possible that your increased symptoms are happening in spite of your PPI's not because of them.

Sometimes people with severe GERD are required to stay on PPI's indefinitely. Although the medication says "don't use longer than two weeks", it is used long-term for many, many patients, and it is a miracle drug for some of them.

As Kitt said, you might want a second opinion on your condition.

Keep in mind that reflux is not something to ignore. It's not just a comfort issue, but it can also do damage to your esophageal tissue and more.

I wish I could help you with a doc in your area, but I live across the country. I think any competent GI doc could help you understand your condition better, and if possible, help you try to live without PPI's.

I wish you lots of luck!
Denise

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 6/28/2011 7:20 AM (GMT -6)   
Hi, I am on ppis too but I keep trying to manage without because of side effects, in particular low blood pressure and bad skin rash. There is evidence that ppis increase food allergy, both worsening existing food sensitivities and increasing the risk of new allergy. This is a big concern, but on the other hand you don't want out of control GERD because that has it's own risks and- as we all know - it's no fun at all! Like Denise said your GERD may have changed anyway, but if you already had proven food allergies they could have changed too. Make sure you have been tested for helicobacter and coeliac disease. You could also try keeping a food and symptom diary to help pinpoint any trigger foods. Diarrhoea can be a drug side effect but if it happens in response to certain foods then you need to avoid them until things are calm and under control. If you have true food allergies you will have to avoid them indefinitely. Some formal blood tests combined with skin prick tests may help pin down any allergies (but please don't use any high street or Internet allergy tests as they are not reliable).

I would love to be off ppis but I never manage it for long. I certainly wouldn't try until I'd had good symptom control for a couple of months, then I'd try stepping down and using Zantac to help wean off. I managed this once already but after 2 months I had a sudden flare up, like just overnight with no warning and for no reason that I could fathom. I would aim for finding the lowest dose that keeps you feeling good, but you gotta let things heal for a while first. Acid rebound coming off ppis is no fun either, peaks at 10 days for me, and that might be what happened when you tried coming off them. I took 300 mg Zantac instead of my ppi and then for a couple of months I was ok on 150 mg zantac. It was long enough for me to separate out side effects from the true symptoms of GERD. So you might manage a similar experiment, where you at least end up knowing what is side effect and what isn't! Good luck with your next appt! turn
New stuff: GERD. Interstitial Cystitis
Lifelong stuff: Food allergies, eczema, asthma

Post Edited (mudmagnetmum) : 6/28/2011 6:23:52 AM (GMT-6)


SoCalGurl
New Member


Date Joined Jun 2011
Total Posts : 2
   Posted 6/28/2011 12:07 PM (GMT -6)   
Hello All,
Thank you for the replies. I have found a referral to another GI so I am going to go see him in a couple of weeks and hope for a good outcome. At least some reassurance and/or some answers.
My internist is suggesting I get tested for intestinal bacterial overgrowth...and apparently he does this test so we'll see how this goes.
 
Thanks again, and will keep posting in case it helps anyone else.
 
Good Luck to all fighting this terrible condition
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, September 21, 2018 12:44 AM (GMT -6)
There are a total of 3,005,343 posts in 329,219 threads.
View Active Threads


Who's Online
This forum has 161772 registered members. Please welcome our newest member, MaryAnderson.
255 Guest(s), 4 Registered Member(s) are currently online.  Details
auzzie, 142, oregonhay, kittytalk371